Texas, 2024

Heat in Texas, July 3 to 5, 2024

July 3 to 5, 2024 · NWS SHV · 4 events in 4 counties and zones

An upper level ridge lingered over the Four State Region through the first several days of July, while at the surface, a stationary front persisted over Southeast Oklahoma into Southwest Arkansas and North Louisiana. Compressional warming along and just south of the front allowed temperatures to climb to the upper 90s to near 100 degrees across East Texas on the 4th through the 5th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level ridge lingered over the Four State Region through the first several days of July, while at the surface, a stationary front persisted over Southeast Oklahoma into Southwest Arkansas and North Louisiana. Compressional warming along and just south of the front allowed temperatures to climb to the upper 90s to near 100 degrees across East Texas on the 4th through the 5th. However, slightly drier air was able to mix down to the surface each afternoon, resulting in slightly lower heat indices ranging from 105 to 109 degrees. This front eventually mixed back south through the region during the evening and overnight hours on the 5th-6th, with scattered showers and thunderstorms along the front helping to cool temperatures several degrees afterwards.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 3, 6:24 PM CST, 36 minutes earlier.

Area forecast discussion, Jul 3, 6:24 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
724 PM CDT Wed Jul 3 2024

...New AVIATION...

.UPDATE...
Issued at 602 PM CDT Wed Jul 3 2024

We have lifted northward, the slight chance for showers and
thunderstorms, up across the northern parishes, into our E TX
counties up to I-20 and Union in S AR. The current sea breeze
still has wheels up I-49 toward the Shreveport Bossier metro area.
Update to zones available. /24/

&&

.SHORT TERM...
(This evening through Thursday Night)
Issued at 301 PM CDT Wed Jul 3 2024

In short, Independence Day continues to look very hot for the
ArkLaTex, with perhaps the most apt descriptor of our outdoor
conditions being a "sauna-oven."

Over the next day or so, the area of high pressure aloft will
finally start to flatten out as an upper level low over the Midwest
begins to deepen. However, before the heat finally breaks, we have
another afternoon of hot temperatures to deal with, as the ridge
continues its influence on this streak of above average temperatures
through the short term forecast period.

Tonight's low temperatures look to once again drop into the upper
70s to lower 80s, with stubborn surface level moisture yielding very
little if at all by daybreak. As the upper level ridge continues to
hold sway, tomorrow looks to be the warmest day of the week, as
temperatures soar back into the upper 90s, with a few sites possibly
hitting the century mark again. As with this afternoon, stubborn
humidity will continue, resulting in heat index values between 105
to 115 through the early evening, before temperatures back into the
upper 70-s to lower 80s by daybreak Thursday.

Given that tomorrow is the 4th of July, and in light of all the
outdoor festivities being enjoyed for the holiday, precautions are
advised to prevent heat-related illnesses, including but not limited
to wearing loose-fitting, light-colored clothing, wearing hats and
making use of sunscreen, drinking plenty of water, and above all,
limiting outdoor exposure as much as possible, with frequent breaks
in shaded or air-conditioned spaces.

Meanwhile, the much-anticipated fireworks forecast is shaping up to
be mostly favorable, with a slight chance of sea breeze type
convection across portions of deep east Texas, extending into
central Louisiana and southern Arkansas, which may put a damper on
mid-afternoon events but should largely come to an end before dark
Thursday evening, allowing fireworks shows to hopefully continue as
planned.

However, the smoke from the last of the fireworks may barely have
had time to settle before rainfall chances resume. Influenced by the
aforementioned upper level trough and attendant surface boundary,
storms look poised to enter the ArkLaTex from the northwest
overnight Thursday into Friday morning, becoming more widespread
into the daytime hours. At this time, the overnight storm activity
does not look to become severe, but the development of the latest
forecasts will be closely monitored. By daybreak Friday,
temperatures will once again fall into the middle 70s to lower 80s.

/26/

&&

.LONG TERM...
(Friday through next Tuesday)
Issued at 301 PM CDT Wed Jul 3 2024

Thursday night's storms will only become more widespread Friday
morning, moving to cover the entire region into the afternoon hours.
At this time, the entire ArkLaTex is highlighted in the general
thunder area by the SPC, and careful attention will be given over
the next few days to any potential for more organized stronger
storms.

This will mark the beginning of a more prolonged unsettled pattern
for the ArkLaTex, as the upper level ridge which has been locking in
our heat all this week finally begins to shift off to the south and
east enough to allow the upper level trough digging south over the
Plains to swing its associated surface boundary into the region,
looking to become stalled here throughout the extended forecast
period. This new pattern will be characterized by more seasonable
temperatures with highs in the lower 90s and lows in the lower 70s,
owing primarily to near daily rainfall chances as several waves of
storms keep conditions damp through the weekend and into early next
week.

Meanwhile, the model guidance consensus continues to track Hurricane
Beryl on its westerly course, potentially bringing impacts to
southern Texas. While impacts to the ArkLaTex do not likely as of
this writing, we will of course be monitoring the latest forecast
updates attentively.

/26/

&&

.AVIATION...
(00Z TAFS)
Issued at 704 PM CDT Wed Jul 3 2024

For the 04/00Z TAF period, outflow driven convection has pushed as
far north as the I-20 corridor early this evening with brief impacts
at SHV in the form of heavy downpours and gusty winds. This isolated
convection will diminish with the setting sun in the next few hours
with limited convective debris clouds lingering overnight. However,
VFR conditions are expected to prevail although patchy low stratus
may become scattered closer to daybreak along and south of I-20.
Otherwise, look for a similar trend of expanding cu field Thursday
with S/SW winds averaging between 5-10 kts.

/19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  82 100  81  98 /  20  10  10  40
MLU  79  97  79  95 /  20  20  10  60
DEQ  76  97  74  91 /  10  10  30  40
TXK  80  99  78  96 /  10  10  20  40
ELD  77  97  75  94 /  20  20  20  60
TYR  80  99  78  96 /   0   0  10  30
GGG  79  98  78  96 /  20  10  10  40
LFK  77  97  77  97 /  20  10   0  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Excessive Heat Warning until 8 PM CDT Thursday for ARZ050-051-
     059>061-070>073.

LA...Excessive Heat Warning until 8 PM CDT Thursday for LAZ001>006-
     010>014-017>022.

OK...Heat Advisory until 8 PM CDT Thursday for OKZ077.

TX...Excessive Heat Warning until 8 PM CDT Thursday for TXZ097-112-
     126-138-150>153-165>167.

     Heat Advisory until 8 PM CDT Thursday for TXZ096-108>111-124-125-
     136-137-149.

&&

SHORT TERM...24
LONG TERM....26
AVIATION...19
Hazardous weather outlook, Jul 3, 4:31 AM CST, 14 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
531 AM CDT Wed Jul 3 2024

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-TXZ097-112-126-
138-151>153-165>167-041045-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-Bowie-Cass-Marion-Harrison-Panola-Nacogdoches-
Shelby-Angelina-San Augustine-
531 AM CDT Wed Jul 3 2024

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM CDT THURSDAY...

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
east Texas and northeast Texas.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

An Excessive Heat Warning is now in effect tonight and through
Thursday evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

Dangerously hot conditions are expected to continue through much of
the week. Aside from this, showers and thunderstorm chances will be
confined to our far southern zones during the week, with more
widespread chances possible late this week and into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OKZ077-TXZ096-108>111-124-125-136-137-149-041045-
McCurtain-Red River-Franklin-Titus-Camp-Morris-Wood-Upshur-Smith-
Gregg-Cherokee-
531 AM CDT Wed Jul 3 2024

...HEAT ADVISORY IN EFFECT UNTIL 8 PM CDT THURSDAY...

This Hazardous Weather Outlook is for southeast Oklahoma and
northeast Texas.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A Heat Advisory is now in effect tonight and through Thursday evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Dangerously hot conditions are expected to continue through much of
the week. Aside from this, showers and thunderstorm chances will be
confined to our far southern zones during the week, with more
widespread chances possible late this week and into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TXZ150-041045-
Rusk-
531 AM CDT Wed Jul 3 2024

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM CDT THURSDAY...

This Hazardous Weather Outlook is for northeast Texas.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

A Heat Advisory is now in effect tonight and through Thursday evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

Dangerously hot conditions are expected to continue through much of
the week. Aside from this, showers and thunderstorm chances will be
confined to our far southern zones during the week, with more
widespread chances possible late this week and into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heat. Local standard time, as filed.

Heat, Cass

When
July 3, 7:00 PM CST to July 5, 6:00 PM CST
Where
Cass forecast zone
Reported by
ASOS
Coordinates
33.078, -94.344 (the zone’s center; the record gives no point)

Heat, Marion

When
July 3, 7:00 PM CST to July 5, 6:00 PM CST
Where
Marion forecast zone
Reported by
ASOS
Coordinates
32.798, -94.357 (the zone’s center; the record gives no point)

Heat, Harrison

When
July 3, 7:00 PM CST to July 5, 6:00 PM CST
Where
Harrison forecast zone
Reported by
ASOS
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

Heat, Panola

When
July 3, 7:00 PM CST to July 5, 6:00 PM CST
Where
Panola forecast zone
Reported by
ASOS
Coordinates
32.162, -94.306 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1195379, 1195380, 1195381, 1195382.